Risk of liver injury with Multaq

A warning about potential liver damage has been included in the product information for Multaq (dronedarone), following reports of serious liver injury in patients taking the antiarrhythmic.

Symptoms of liver injury include abdominal pain, anorexia, nausea and vomiting, fever, jaundice, dark urine and itching | SCIENCE PHOTO LIBRARY

Two cases of liver failure requiring a transplant were reported in December 2010 and occurred after 4.5 and 6 months of treatment, respectively. In both cases, patients had had normal liver function before treatment.

In line with recommendations made by the European Medicines Agency, the manufacturer of Multaq, sanofi-aventis, recommends that liver function tests (LFTs) be performed prior to initiation of treatment, then monthly for 6 months, at months 9 and 12, and periodically thereafter. If alanine transaminase (ALT) levels are ≥3 upper limit of normal (ULN), they should be re-measured within 48–72 hours. If confirmed to be ≥3 ULN, dronedarone should be withdrawn and patients monitored closely until levels return to normal. Patients should be advised to report any symptoms of potential liver injury to their doctor immediately.

For patients already receiving dronedarone, LFTs should be performed within the next month and thereafter as above. Dronedarone is contraindicated in patients with severe hepatic impairment.

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

More from MIMS

Stressed male GP with hand on head
Pseudoephedrine written

Pseudoephedrine prescribing information to highlight rare brain disorder risk

Safety information for pseudoephedrine products will...

New generics tracker

New generics - live tracker

EXCLUSIVE TO SUBSCRIBERS See the latest generic drugs...

Products coming soon - live tracker

EXCLUSIVE TO SUBSCRIBERS Monitor forthcoming UK drug...